Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 15, NWS Honolulu, HI

February 27, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 27, 2019, 3:09 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2019, 3:09 PM HST (01:09 UTC)
Expired
Feb 28, 2019, 3:18 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWHW70 PHFO 280109
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 PM HST Wed Feb 27 2019

HIZ028-281415-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/
/O.NEW.PHFO.WI.Y.0015.190228T0109Z-190301T0400Z/
Big Island Summits-
309 PM HST Wed Feb 27 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Thursday. The High
Wind Warning has been cancelled.

* WINDS...West 45 to 55 mph with gusts to 65 mph.

* TIMING...Through 6 PM HST Thursday.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Foster
1 follow-up statement
333 
WWHW70 PHFO 281318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Thu Feb 28 2019

HIZ028-010230-
/O.UPG.PHFO.WI.Y.0015.000000T0000Z-190301T0400Z/
/O.NEW.PHFO.HW.W.0006.190228T1318Z-190301T0400Z/
Big Island Summits-
318 AM HST Thu Feb 28 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. The Wind
Advisory is no longer in effect.

* WINDS...West 45 to 65 mph with localized gusts to 85 mph across
  the Big Island summits of Mauna Kea and Mauna Loa. 

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution. Winds this strong will
  make hiking dangerous, and hiking activities should be delayed
  until winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A high wind warning means that winds are expected to be at least 
40 mph with gusts over 60 mph. Stay away from downed power lines.


&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 10:02 AM HST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 27, 10:02 AM HST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1002 AM HST Wed Feb 27 2019

.SYNOPSIS...
Showers left over from an old front will linger near the Big Island
today before moving east of the state. High pressure northwest of
the area will bring in cool, north northeast winds with stable
conditions west to east today. A weak cold front will pass over
the islands Sunday and winds will veer northeast. Passing clouds
and showers will generally be light and focus windward and mauka.

&&

.DISCUSSION...
Water vapor imagery shows an upper level trough passing over the
island chain this morning with sinking air aloft encompassing
almost the entire state. An area of clouds and showers associated
with an old frontal boundary will linger near the Big Island today
before moving east of the state. Radar and visible satellite shows
most of the showers hung up along the windward slopes of the Big
Island, with a few heavier showers firing up off over waters just
south of south point in the island plume. A reinforcing weak boundary
is also tracking in with the northerly flow and bringing a few
clouds and light showers over Kauai and Oahu which will likely
fade through rest of today.

While the water vapor imagery suggests a return to dry and stable
conditions, there remains a chance for flooding rain and a slight
chance for thunderstorms due to the area of moisture near the Big
Island. Therefore, the Flash Flood Watch remain up for the Big
Island through the rest of the day. The Winter Weather Advisory
that was in effect last night for the Big Island summits is cancelled.

High pressure building over the state will allow for strengthening
north northeast winds over the next couple of days, along with a
cooler and drier airmass moving in. Dew points are expected to
drop into the low to mid 50s by Thursday morning. It will remain
quite cool as well, with highs generally in the 70s and lows in
the 50s and 60s. High pressure will weaken by Thursday night
allowing winds to weaken, but remain mainly north northeasterly.

A weak cold front will pass over the islands Sunday, resulting in
veering and strengthening winds that will continue into the first
part of next week.

&&

.AVIATION...
A band of enhanced moisture spread over the Big Island and eastern
Maui county is expected to slowly move eastward over the next several
hours. SHRA coverage has decreased, but remains scattered along the
north and northeast sections of the Big Island. AIRMET SIERRA remains
in effect for those areas of the Big Island below 2500 ft due to
mountain obscuration from the clouds and showers. Conditions have
improved over Maui, so the AIRMET has been dropped for that island.
However, clouds and showers have increased over Kauai this morning,
so AIRMET Sierra has been issued for northwest through east sections
of that island. Clouds and showers are forecast to diminish over the
area as a whole through the rest of today, with remaining showers
concentrated along the windward slopes and coast as winds increase
out of the north- northeast.

The increase in winds will likely be enough to warrant the issuance
of AIRMET Tango for low-level, mechanical turbulence later today over
and south of island terrain, as well as through the channels.

&&

.MARINE...
A weak front will be moving down the island chain today bringing
a shot of fresh to strong winds from the north to north-
northeast. Winds speeds are expected to ease on Thursday, dropping
to moderate levels by Thursday night but will remain out of the
north to north- northeast. Winds are forecast to become
northeasterlies and increase to moderate to fresh levels during
the weekend as another weak cold front moves into the area.

Rough surf conditions are expected over the next several days. A
large long-period northwest swell will fill in today and peak
tonight with surf near the warning threshold along exposed north
and west facing shores. Near-shore buoys at Hanalei and Waimea
have been showing increasing wave heights this morning. In
addition, a shorter period north swell generated by gale force
conditions several hundred miles north of the state is forecast to
build in late tonight and into Thursday.

Currently, we have a High Surf Advisory (HSA) for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and north facing
shores of Maui through Thursday morning. As the secondary short-
period north swell fills in tonight, north facing shores of the
Big Island will need an HSA. Moderate surges will be possible
along north facing harbors of the Big Island and Maui County late
tonight through Thursday. A Small Craft Advisory (SCA) remains in
effect for all marine zones except for the Big Island leeward and
southeast waters due to a combination of increasing winds and
seas greater than 10 feet. For this afternoon and through early
Thursday morning, the SCA will increase in coverage to include
all waters. The SCA will likely need to be extended through the
day Thursday. Lighter winds and lower seas are expected to return
by Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai and for north facing
shores of Maui.

Flash Flood Watch until 6 PM HST this evening for the Big Island.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian
coastal waters.

&&

DISCUSSION...Foster
AVIATION...TS
MARINE...Kodama

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:18 AM HSTHigh Wind WarningHFOHawaii31 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.